Mississippi, 2016Damaging Wind in Mississippi, March 24, 2016
March 24, 2016 · NWS LIX · 1 event in 1 county or zone
A moist and unstable airmass aided the development of strong to severe thunderstorms in advance of a cold front that moved through Mississippi and Louisiana during the morning and afternoon of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass aided the development of strong to severe thunderstorms in advance of a cold front that moved through Mississippi and Louisiana during the morning and afternoon of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 24, 7:41 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 24, 7:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
841 AM CDT THU MAR 24 2016
...SOUNDING DISCUSSION...
SOUNDING SHOWS THE ATMOSPHERE IS FULLY MODIFIED FROM 24 HOURS
AGO. THE PROFILE HAS MOISTENED SIGNIFICANTLY AND IS SATURATED FROM
THE SURFACE TO JUST BELOW 760 MB (8000 FT) WITH A PWAT VALUE OF
1.50 INCHES. THERE IS AN INVERSION AROUND 850 MB (5000 FT) BUT
PREFRONTAL RAIN WILL HELP ERODE THIS CAP. ABOVE THE INVERSION...MU
CAPE VALUES ARE APPROX. 1400 J/KG THEREFORE SOME TSRA COULD
DEVELOP LATER THIS MORNING. SOUTHERLY LOW LEVEL WINDS JUST ABOVE
THE SURFACE ARE 30-40 KTS. THIS COULD ALLOW FOR GUSTS OF AROUND
25-30 MPH ASSOCIATED WITH THE FRONT. FURTHER ALOFT WINDS ARE
SOUTHWESTERLY AND MAX AROUND 65 KTS NEAR 200 MB (40 KFT).
DRJ
&&
.PREV DISCUSSION... /ISSUED 338 AM CDT THU MAR 24 2016/
DISCUSSION....SHRA AND TSRA WILL IMPACT MUCH OF THE AREA AS
A COLD FRONT SLIDES THROUGH. AHEAD OF THIS FRONT THOUGH IT HAS
BEEN A QUIET NIGHT OVER OUR REGION WHILE THE SQUALL-LINE HAS
STEADILY MOVED INTO THE ARKLATEX REGION.
TODAY MAIN ISSUE WILL BE CONVECTION AND IF ANY TSRA CAN BECOME
SEVERE. CLOSED LOW WAS STILL OVER ERN NE AND KS AT 8Z AND IS
EXPECTED TO OPEN UP AND LIFT TO THE NE THROUGH THE DAY...INTO THE
GRT LAKES REGION BY THIS EVNG. EVEN THOUGH IT IS LIFTING AWAY MID
LVL HGHTS WILL STEADILY FALL THIS MORNING AND THROUGH MUCH OF THE
DAY. AT THE SFC...SFC LOW OVER NRN MO WILL ALSO LIFT TO THE NE TWRDS
THE GRT LAKES WITH A TRAILING COLD FRONT PUSHING INTO THE REGION
AROUND 13-15Z AND THEN INTO THE GULF AROUND 3Z THIS EVNG. AHEAD OF A
THE FRONT STRENGTHENING LL WINDS SHOULD CONTINUE TO PUMP IN RICH
GULF MOISTURE AND DEWPOINTS ARE ALREADY IN THE 60S EVERYWHERE. MID
LVL FLOW WILL ALSO INCREASE TO AROUND 50-60 KTS. THIS SHOULD BE
SUFFICIENT FORCING TO GET CONVECTION WITH THE FRONT INCLUDING SCT
ACTIVITY AHEAD OF THE FRONT. CONSIDERABLE CLOUDINESS ALREADY OVER
THE REGION AND CLOUDS WILL LIKELY HANG AROUND MUCH OF THE DAY THUS
LIMITING THE AMOUNT OF DAYTIME HEATING AND IN RETURN LIMITING THE
THE INSTABILITY TODAY. THAT SAID THERE WILL STILL BE SOME
INSTABILITY TO WORK WITH. MLCAPE VALUES COULD STILL RANGE FROM 1K-
1500 J/KG WHILE SHOWALTERS COULD TOP OUT AROUND -2 AND MID LVL LAPSE
RATES COULD STILL APPROACH 7 C/KM. EVEN THOUGH THE MAIN FORCING IS
LIFTING AWAY THERE STILL APPEARS TO BE ENOUGH MID LVL SUPPORT
COMBINING WITH THE INSTABILITY TO SUGGEST A FEW STRONG TO SEVERE
STORMS POSSIBLE TODAY. MOST LIKELY LOCATION STILL APPEARS TO BE IN
THE NRN HALF OF THE CWA CLOSER TO THE BETTER DYNAMICS. TIMING ALSO
LOOKS TO BE AROUND MID MORNING AND INTO THE AFTN HRS.
TONIGHT CONVECTION SHOULD QUICKLY TAPER OFF FROM NW TO SE. COLD
FRONT WILL EVENTUALLY STALL ACROSS THE GULF FRIDAY AND SIT THERE
TILL LATER THIS WEEKEND. BY SAT SW FLOW ALOFT WILL BECOME ENTRENCHED
AS THE NEXT PAC NW SYSTEM DIGS OVER THE 4 CORNERS. THIS WILL ALLOW
THE FRONT TO BEGIN TO DRIFT BACK TO THE NORTH AS A WARM FRONT
APPROACHING THE COAST LATE SAT. INITIALLY ISENTROPIC LIFT SHOULD GET
SOME LIGHT CONVECTION ACROSS THE AREA SAT EVNG BUT OVERNIGHT THE
FRONT WILL HAVE RETREATED BACK TO THE NORTH WITH AN OPEN
GULF...INCREASING LIFT ALOFT...AND RICH MOISTURE OVER THE AREA. ALL
OF THAT WILL COMBINE WITH INCREASING DIVERGENCE ALOFT AND A
DEVELOPING LL JET TO GET WIDESPREAD CONVECTION DURING THE MORNING HRS
ACROSS THE REGION. A COLD FRONT WILL MOVE THROUGH LATE SUN AND
SHOULD START TO DRY THE REGION BACK OUT.
HIGH PRESSURE AT THE WITH GENERALLY ZONAL FLOW ALOFT SHOULD HELP
KEEP THINGS QUIET MON WITH MAYBE SOME WEAK S/W RIDGING TUE TO REALLY
KEEP THINGS QUIET. NEXT SYSTEM COULD IMPACT THE REGION MID NEXT
WEEK. /CAB/
AVIATION...LATEST RADAR SHOWS ISOLATED SHOWERS STILL MOVING
NORTHWARD AROUND KASD AND KGPT. THAT ACTIVITY WILL LIKELY PERSIST
THROUGH THE REST OF THE OVERNIGHT PERIOD BEFORE SHIFTING EAST.
APPROACHING FRONT FROM THE WEST WILL YIELD GOOD COVERAGE OF
SHOWERS AFFECTING KBTR NOT LONG AFTER SUNRISE...KMSY/KNEW 18Z AND
GPT BY 21Z. THIS IS 3 TO 5 HOURS LATER THAN PREVIOUS FORECAST.
THUNDER WILL LAG ABOUT AN HOUR LATER WITH A 4 HOUR TEMPO WINDOW.
MVFR TO IFR CEILINGS ARE CURRENTLY BEGINNING TO DEVELOP AND WILL
CONTINUE THROUGH THE AFTERNOON. WINDS SHIFT FROM SOUTH TO
NORTHWEST DURING THE AFTERNOON HOURS. CEILINGS WILL ASCEND FROM
WEST TO EAST 22Z THU THROUGH 03Z FRI. /MEFFER/
MARINE...BERMUDA RIDGE CURRENTLY EXTENDS WELL INTO THE GULF OF
MEXICO. THE LOCAL PRESSURE GRADIENT HAS BEGUN TO TIGHTEN WITH THE
APPROACH OF A SURFACE TROUGH. HAVE EXTENDED SCS THROUGH 00Z AS
ELEVATE SOUTH WINDS PERSIST. WILL HAVE A LULL AS THE SFC TROUGH
MOVES THROUGH DURING THE LATE AFTERNOON AND EVENING HOURS. WILL
LIKELY SEE HIGH-END SCS TO POSSIBLE SMALL CRAFT CONDITIONS ON THE
BACKSIDE OF THE COLD FRONT AS IT MOVES THROUGH. COULD BE ONLY A 6
TO 12 HOUR PERIOD OF THESE CONDITIONS AS SFC RIDGE AND WEAKENING
GRADIENT MOVES IN QUICKLY. WINDS WILL ROTATE BACK AROUND TO THE
SOUTHEAST AS THE HIGH SLIDES EAST AND NEXT SYSTEM APPROACHES LATE
SUNDAY. THIS BOUNDARY LOOKS EVEN WEAKER BUT COULD REACH MARGINAL
SCS WIND SPEEDS SUNDAY NIGHT. /MEFFER/
DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...THUNDERSTORMS TODAY. MODERATE RIVER FLOODING.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 46 69 46 / 70 10 0 10
BTR 76 48 72 48 / 70 10 0 10
ASD 77 52 69 51 / 70 20 10 10
MSY 77 54 69 54 / 60 10 10 10
GPT 75 54 68 53 / 70 20 10 10
PQL 76 56 69 52 / 70 30 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Mar 24, 3:22 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CDT THU MAR 24 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-242130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
422 AM CDT THU MAR 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED LATE MORNING AND EARLY AFTERNOON. A
FEW OF THESE COULD BE STRONG TO SEVERE. THE MAIN AREA TO BE AFFECT
IS LOCATIONS ALONG THE LOUISIANA...MISSISSIPPI STATE LINE. ALL
MODES OF SEVERE WEATHER POSSIBLE.
SEVERAL RIVERS WILL REMAIN IN FLOOD THROUGH THE WEEK. SEE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SECOND STORM SYSTEM IS EXPECTED TO AFFECT THE AREA SATURDAY AND
SUNDAY. STRONG STORMS ARE ALSO POSSIBLE WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Wilkinson
- When
- March 24, 9:00 AM CST
- Where
- Wilkinson County, 0.91 mi SE of Doloroso
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.290, -91.360
Several large trees were reported blown down. Roof damage was reported to two structures. A shed had the roof blown off, and a home had a corner of the roof removed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Alabama, March 24, 2016$202,000 · EF0 · 28 events
- Damaging Wind in Florida, March 24, 2016$145,000 · 60 kt wind · 1 event
- Flooding and Hail in Florida, March 24 to 28, 2016$57,000 · 1 in hail · 20 events
- Tornadoes and Damaging Winds in Indiana, March 24, 2016$75,000 · EF0 · 13 events
- Tornado in Michigan, March 24, 2016$100,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in Florida, March 24, 2016$60,000 · 3 events
- Tornado and Damaging Winds in Louisiana, March 24, 2016$12,000 · EF1 · 3 events
- Damaging Winds and Lightning Strike in Florida, March 24 to 25, 2016$29,000 · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 24, 201661 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24 to 27, 20169 events
- Damaging Winds in Louisiana, March 24, 201652 kt wind · 8 events
- Damaging Winds and Lightning Strike in Texas, March 24, 2016$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623169.